Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Memphis, TN

March 5, 2004Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 5, 2004, 7:50 PM CST for Itawamba County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 7:50 PM CST (01:50 UTC)
Expired
Mar 5, 2004, 8:15 PM CST
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 5:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS54 KMEG 060150
SVRMEM
MSC057-060215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 815 PM CST

* AT 750 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTHEAST OF EVERGREEN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULTON AROUND 755 PM CST
  TREMONT AROUND 800 PM CST
  FAIRVIEW...SANDY SPRINGS AROUND 805 PM CST

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3409 8857 3409 8823 3446 8814 3446 8844

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:30 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 5, 3:30 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST FRI MAR 5 2004

.DISCUSSION...
AN UPPER LEVEL TROF WILL MOVE ACROSS THE CENTRAL PLAINS TONIGHT TO
THE MISSISSIPPI VALLEY BY SATURDAY MORNING. THE TROF WILL THEN
FLATTEN OUT AS IT MOVES TO THE EASTERN STATES AND OFF THE MID
ATLANTIC COAST BY SATURDAY NIGHT. IN ITS WAKE THE FLOW WILL AMPLIFY
OVER THE NATION AS A SHORT WAVE DROPS OUT OF CANADA TO THE UPPER
MISSISSIPPI VALLEY SATURDAY NIGHT. THIS SYSTEM WILL INTENSIFY AND
CLOSE OFF OVER THE GREAT LAKES WHILE CARVING A DEEP TROF IN THE EAST
SUNDAY THEN EXIT THE ATLANTIC COAST MONDAY. IN THE MEANTIME A BROAD
RIDGE WILL BUILD OVER THE WESTERN HALF OF THE COUNTRY THAT WILL SHIFT
EASTWARD TO THE PLAINS TUESDAY AND WEDNESDAY AS ANOTHER WAVE CARVES A
TROF OVER THE ATLANTIC COAST. THE PATTERN WILL REMAIN AMPLIFIED AS A
THIRD TROF DROPS ACROSS THE NORTHEAST AND A RIDGE REMAINS OVER THE
WESTERN AND CENTRAL STATES THURSDAY AND FRIDAY.

AT THE SURFACE COLD FRONT WILL TAKE ITS TIME MOVING ACROSS THE MID
SOUTH TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE NORTHEASTWARD ACROSS THE REGION IN THE MOIST UNSTABLE AIRMASS
AHEAD OF THE FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING STRAIGHT
LINE WINDS MAINLY OVER EASTERN SECTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI. THE FRONT WILL FINALLY EXIT THE MID SOUTH SATURDAY
MORNING FOLLOWED BY PARTIAL CLEARING. HIGH PRESSURE WILL SPREAD DRIER
AIR INTO THE REGION SATURDAY THAT WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. COLD FRONTS SATURDAY NIGHT AND MONDAY NIGHT WILL MOVE
ACROSS THE MID SOUTH BUT ONLY CAUSE CLOUDINESS. A WARMING TREND WILL
TAKE PLACE WEDNESDAY AND THURSDAY AS HIGH PRESSURE MOVES TO THE EAST.
A COLD FRONT WILL BRING THE NEXT CHANCE OF RAIN THURSDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, Mar 5, 3:35 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CST FRI MAR 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
335 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT OVER PARTS OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE SLIGHT RISK AREA IS ALONG AND
EAST OF A LINE FROM MCKENZIE TO JACKSON TO SOMERVILLE TO BATESVILLE.
THE AREA INCLUDES JACKSON...COLLIERVILLE...CORINTH...OXFORD AND
TUPELO. WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER THE MID SOUTH
TONIGHT. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS IN THE
SLIGHT RISK AREA AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:01 PM CSTFlash Flood WarningMEGPontotoc89 min
Mar 5, 6:05 PM CSTTornado WarningMEGLee40 min
Mar 5, 6:15 PM CSTSevere Thunderstorm WarningMEGItawamba30 min
Mar 5, 6:18 PM CSTSevere Thunderstorm WarningMEGPontotoc27 min
Mar 5, 6:21 PM CSTFlash Flood WarningMEGLee, Prentiss114 min
Mar 5, 6:23 PM CSTTornado WarningMEGItawamba, Prentiss, Tishomingo37 min
Mar 5, 6:33 PM CSTFlash Flood WarningMEGItawamba, Tishomingo117 min
Mar 5, 6:43 PM CSTSevere Thunderstorm WarningMEGLee32 min
Mar 5, 6:58 PM CSTSevere Thunderstorm WarningMEGItawamba32 min
Mar 5, 7:09 PM CSTSevere Thunderstorm WarningMEGChickasaw51 min
Mar 5, 7:25 PM CSTSevere Thunderstorm WarningMEGMonroe50 min
Mar 5, 8:36 PM CSTSevere Thunderstorm WarningMEGMonroe39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.